Louisiana, 2024

Damaging Wind in Louisiana, August 15, 2024

August 15, 2024 · NWS LCH · 1 event in 1 county or zone

Scattered showers and storms developed over the region as a short wave passed. One storm become severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Scattered showers and storms developed over the region as a short wave passed. One storm become severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Aug 15, 5:34 PM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Aug 15, 5:34 PM CST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
634 PM CDT Thu Aug 15 2024

...New AVIATION...

.SHORT TERM...
(Tonight through Saturday night)
Issued at 326 PM CDT Thu Aug 15 2024

The heat is on this afternoon with max heat index readings from
reliable observation sites ranging from 104F to 112F. With max
heating, a few showers and storms are developing near the sea
breeze along the coast and along the Atchafalaya Basin convergence
zone. This is where the activity for the remainder of the
afternoon will be possible, then slowly diminishing after sunset.
With the activity developing during max heating, a few strong
cells will be possible with gusty winds, heavy rain, and frequent
cloud to ground lightning.

For Friday and Saturday, the upper level ridge will retrograde
some to the west opening up a weakness aloft where a short wave
dropping down from the Northern Plains will be able to move into.
However, it does not look like the short wave will be strong
enough to push a surface frontal boundary down into the forecast
area.

Still, with the weakness developing aloft, plenty of Gulf
moisture, and daytime heating, a better dose of scattered showers
and thunderstorms should be able to develop, especially during max
heating times, and over eastern portions of the forecast area,
where the weakness aloft will be best.

Will hold on to another heat advisory on Friday despite the
increase in rain chances, as most of the convection is expected to
develop during max heating late in the day, allowing afternoon
heat index readings again to reach in the 104F to 112F range.

On Saturday, again timing of the convection will dictate the need
of a heat advisory or not. At the moment, the convention wisdom is
that convection will again be late in the day, allowing heat
advisory conditions to be met.

Rua

&&

.LONG TERM...
(Sunday through next Wednesday)
Issued at 326 PM CDT Thu Aug 15 2024

The upper level ridge is expected to regain control across the
forecast area on Sunday. This will limit any convection and rain
chances. Instead, very hot and humid conditions can be expected,
with even an uptick in the heat index readings as higher low level
moisture and dew point air will pool ahead of a stalled frontal
boundary just north of the forecast area. Therefore, there is some
potential that an excessive heat warning may be needed during the
afternoon hours on Sunday.

Ridging aloft is expected to hold from early to mid next week.
This again will limit any rain chances. As for any heat hazards,
that will depend on the stalled frontal boundary to the north and
if it can get a push through the forecast area early next week.
The deterministic values from the NBM show some lower dew point
air by Monday for northern sections, then the entire forecast area
on Tuesday that would drop max heat index readings below any
advisory criteria. However, this forecast is of a low confidence
as the lower afternoon dew point readings and lower night time
lows are on the bottom end of ensemble whisker plots.

Rua

&&

.AVIATION...
(00Z TAFS)
Issued at 625 PM CDT Thu Aug 15 2024

Other than some scattered convection near the Acadiana terminals,
along with a band of storms to the east moving into S LA, most of
the area should see gradual dissipation of afternoon CU/TCU as
heating wanes the next few hours. Convection near LFT/ARA could
persist for an hour or two past sunset this evening, and will keep
an eye on any potential impacts to these terminals and amend
accordingly. Otherwise, anticipate VFR conditions will prevail
through the period, with light and variable winds overnight
becoming southwesterly less than 10 KT during the day Friday.
Afternoon storms will again be possible, with the better chances
near the Acadiana terminals.

24

&&

.MARINE...
Issued at 326 PM CDT Thu Aug 15 2024

A weak surface high pressure system will remain across the northern
Gulf of Mexico through the weekend. This will keep mainly light
onshore winds and low seas in the forecast.

The upper level ridge will break down briefly on Friday into
Saturday, and this may allow for slightly higher shower and
thunderstorm activity over the coastal waters, especially east of
Intracoastal City. The better chance for showers and thunderstorms
over the outer waters will be during the night and early morning,
and over the near shore waters during the afternoon into early
evening hours.

Rua

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  75  99  75  98 /  10  30   0  20
LCH  79  95  78  95 /  10  50  10  40
LFT  80  97  80  98 /  20  60  10  40
BPT  78  96  78  97 /   0  30   0  30

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Heat Advisory until 8 PM CDT this evening for LAZ027>033-044-045-
     055-073-074-141>143-152>154-241>243-252>254.

     Heat Advisory from 11 AM to 8 PM CDT Friday for LAZ027>033-044-
     045-055-073-074-141>143-152>154-241>243-252>254.

TX...Heat Advisory until 8 PM CDT this evening for TXZ180-201-259>262-
     515-516-615-616.

     Heat Advisory from 11 AM to 8 PM CDT Friday for TXZ180-201-
     259>262-515-516-615-616.

GM...None.
&&

SHORT TERM...07
LONG TERM....07
AVIATION...24

In the hours before

Special weather statement, Aug 15, 5:23 PM CST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
623 PM CDT Thu Aug 15 2024

LAZ033-044-143-152345-
Lafayette LA-Northern Acadia LA-St. Landry LA-
623 PM CDT Thu Aug 15 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL LAFAYETTE...
NORTHEASTERN ACADIA AND SOUTH CENTRAL ST. LANDRY PARISHES THROUGH 645
PM CDT...

At 622 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cankton, or near Church Point. This thunderstorm was nearly
stationary.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Opelousas, Scott, Carencro, Church Point, Sunset, Grand Coteau,
Cankton, Lawtell, Branch, and Mire.

This includes Interstate 49 between mile markers 6 and 16.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3044 9200 3027 9206 3031 9231 3056 9219
TIME...MOT...LOC 2322Z 112DEG 4KT 3039 9212

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Calhoun
Special weather statement, Aug 15, 5:58 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
658 PM CDT Thu Aug 15 2024

LAZ045-055-153-154-253-254-160045-
Lower St. Martin LA-Lower Iberia LA-Upper Iberia LA-
Lower St. Mary LA-Upper St. Mary LA-Upper St. Martin LA-
658 PM CDT Thu Aug 15 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN IBERIA...ST. MARY
AND SOUTHEASTERN ST. MARTIN PARISHES THROUGH 745 PM CDT...

At 658 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles northeast of Charenton to near Morgan
City. Movement was southwest at 25 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegetation and outdoor
         objects is possible.

Locations impacted include...
Morgan City, Franklin, Patterson, Berwick, Bayou Vista, Cypremort
Point, Stephensville, Burns Point, Belle River, Baldwin, Ellerslie,
Patterson Memorial Airport, Glencoe, Sorrel, Cote Blanche Island,
Amelia, Charenton, Pierre Part, and Centerville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2955 9128 2943 9127 2948 9129 2943 9128
      2943 9133 2948 9132 2952 9142 2956 9141
      2952 9155 2964 9156 2963 9166 2975 9161
      2975 9160 2976 9160 2971 9188 3010 9141
      2980 9109 2963 9108
TIME...MOT...LOC 2358Z 039DEG 20KT 3001 9144 2974 9119

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Calhoun
Special weather statement, Aug 15, 6:16 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
716 PM CDT Thu Aug 15 2024

LAZ045-160045-
Upper St. Martin LA-
716 PM CDT Thu Aug 15 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL ST. MARTIN PARISH
THROUGH 745 PM CDT...

At 716 PM CDT, Doppler radar was tracking a strong thunderstorm near
St. Martinville. This thunderstorm was nearly stationary.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegetation and outdoor
         objects is possible.

Locations impacted include...
St. Martinville and Parks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3017 9174 3007 9184 3016 9191 3017 9191
      3019 9192 3018 9193 3021 9196 3023 9194
      3024 9194 3024 9197 3027 9182
TIME...MOT...LOC 0016Z 056DEG 4KT 3019 9184

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

24
Special weather statement, Aug 15, 6:35 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
735 PM CDT Thu Aug 15 2024

LAZ044-045-160100-
Lafayette LA-Upper St. Martin LA-
735 PM CDT Thu Aug 15 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN LAFAYETTE AND WEST
CENTRAL ST. MARTIN PARISHES THROUGH 800 PM CDT...

At 734 PM CDT, Doppler radar was tracking a strong thunderstorm over
Breaux Bridge. This thunderstorm was nearly stationary.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lafayette, Breaux Bridge, Carencro, Broussard, and Cecilia.

This includes the following highways...
 Interstate 10 in Louisiana between mile markers 102 and 115.
 Interstate 49 between mile markers 1 and 5.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3035 9184 3026 9181 3016 9199 3033 9208
TIME...MOT...LOC 0034Z 056DEG 3KT 3026 9191

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

24

The radar

The Lake Charles radar (KLCH), 110 km away, was scanning. The volume nearest the first event began at 00:56 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lafayette

When
August 15, 6:56 PM CST
Where
Lafayette County, 3.89 mi SSE of Scott
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
30.180, -92.070

A tree was blown down on Orangewood Drive.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2024Every state in 2024This day in weather historyWarnings in Louisiana, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1211596.